At TheHealthBoard, we're committed to delivering accurate, trustworthy information. Our expert-authored content is rigorously fact-checked and sourced from credible authorities. Discover how we uphold the highest standards in providing you with reliable knowledge.
Diabetics who receive chemotherapy need to pay special attention to their health, as risks related to both diabetes and chemotherapy must be monitored carefully. The nausea that is often associated with chemotherapy can affect the appetite of a diabetic, leading to changes in blood sugar levels. Chemotherapy is sometimes given in combination with steroids that can affect glucose levels in the blood. In addition, people with diabetes are prone to peripheral nerve complications, and some chemotherapy drugs can worsen this situation. Careful monitoring and consultation with physicians may help to alleviate problems related to diabetes and chemotherapy.
Nausea, a common side effect of chemotherapy drugs, often dulls the appetite of chemo patients. Consistent food intake, avoiding long periods without food, and not over-eating at one sitting are key to managing blood glucose levels. All diabetics, especially those being treated with chemotherapy, should try to eat regular, healthy meals to maintain stable blood glucose levels. Some experts recommend eating up to five small meals a day.
Steroids are sometimes administered in combination with chemotherapy drugs, and these drugs can often affect blood glucose levels. They do this by hindering the action of insulin — the substance in the body that enables cells to metabolize glucose — and by causing the liver to manufacture more glucose. People with diabetes who are prescribed steroids should monitor their blood glucose levels very carefully. Any marked changes should be brought to the attention of a physician.
Diabetes can lead to peripheral neuropathy, or nerve problems, with symptoms like numbness, tingling or burning sensations in the fingers, feet or legs. Unfortunately, some chemotherapy drugs have the burning side effect as well and can worsen the condition for someone with diabetes, which is why this situation and signs of nerve damage should be carefully monitored. Those suffering from peripheral neuropathy should protect the affected areas by always wearing footwear and gloves for housework. Patients with this condition should dress warmly as they are often more susceptible to cold. In addition, they should always inspect their hands and feet for cuts that might become infected.
The diabetic faces some special challenges with monitoring diabetes and chemotherapy issues. Good management of blood glucose levels by eating a proper diet and testing blood glucose levels frequently is essential in helping to avoid major problems. Finally, a dialogue between the patient’s diabetes specialist and oncologist is recommended to avoid complications from diabetes and chemotherapy.